Dr. Sharon Orrange - July 31, 2018
If you’ve noticed you are sweating more than usual—not just on your palms and soles, but all over—take a look at your medication list. The new occurrence of excess sweating everywhere on your body can be a result of many causes including diabetes, thyroid disease and infection, so it requires a careful evaluation by your doctor—but medications are a common offender.
Dr. Sharon Orrange - June 18, 2018
Joint pain, back aches, and other musculoskeletal complaints are among the most prevalent health issues out there. When it comes to joint pain specifically (known as arthralgia), arthritis is the most common cause. But before you blame your achy joints on arthritis, did you know that everyday medications can cause joint pain too? Here are 10 common offenders.
1) Antibiotic — levofloxacin
Tori Marsh - June 07, 2018
Prescriptions for depression and anxiety medications are on the rise among Americans – and parts of the country appear to be coping with higher rates than others, according to a GoodRx analysis of prescription data for anxiety and depression medicines.
The data looks at the proportion of depression and anxiety medications among overall prescription volume over the past 12 months (ending April 2018). See More
Tori Marsh - May 16, 2018
Turns out, taking a certain kind of drug today is associated with an increased chance of dementia as many as 20 years from now, according to a new study.
The study looked at people who had taken anticholinergic drugs that are frequently prescribed for depression, urinary incontinence, overactive bladder, asthma, Parkinson’s disease, and allergies. People who had taken drugs from specific classes of anticholinergics had as much as a 30% greater likelihood of being diagnosed with dementia later in life. See More
Dr. Sharon Orrange - April 02, 2018
With new guidelines issued by the American Heart Association, the goal blood pressure for all adults is now less than 130/80. The first number of your blood pressure, 130, is the systolic blood pressure and the second number, 80, is diastolic.
It is estimated almost half of Americans may meet the criteria for high blood pressure (BP), which can increase the risk for serious adverse cardiovascular events. See More
Elizabeth Davis - August 22, 2017
If you’ve got health insurance, now’s a good time to be paying attention. Each year, prescription coverage – the “formulary” – changes, and yours will likely be changing in 2018.
Express Scripts and Caremark, companies that handle pharmacy benefits for more than 200 million Americans, are removing more than 80 prescription medications from their formularies at the end of 2017. See More
Dr. Sharon Orrange - May 30, 2017
Impaired sleep (insomnia) is a major complaint from patients in my practice, with huge personal and economic costs. When it comes to treatments for either difficulty going to sleep or staying asleep, looking for an easily reversible cause is the first step.
One of the first places to look: many drugs may affect the quality and duration of sleep. These 18 meds have been shown in studies to do just that. See More
Dr. Sharon Orrange - December 21, 2016
“Can I just stop my medication?” This question, frequently asked of primary care doctors, has a complicated answer. For starters, if you are taking a medication that is controlling an ongoing medical problem like high blood pressure, diabetes, or high cholesterol you should never stop it on your own—or your problem will return. Many patients do come clean though, and report that they just plain stopped their meds. See More
Elizabeth Davis - August 17, 2016
Americans, get ready for sticker shock at the pharmacy.
In 2017, the nation’s largest insurance companies will likely exclude up to 154 different drugs from coverage. If you’re taking one of these prescriptions, your co-pay is about to go way, way up.
Last year, popular drugs including Viagra and Qsymia were dropped by major insurance plans for 2016. The trend continues this year. Almost 50 popular brand-name and generic drugs will likely no longer be covered by one of the nation’s largest prescription insurance providers. See More
Dr. Sharon Orrange - May 18, 2016
You and your healthcare provider have decided it’s time to wean off your antidepressant and now you wonder: what is the best way to stop? Does taking it slow make more sense than cold turkey? What symptoms might I feel?
First: the “discontinuation syndrome” is worse when you stop your antidepressant abruptly. This may include dizziness, nausea, fatigue, muscle aches, chills, anxiety, and irritability. See More